My friend saved his own life, taking Excedrin before the ambulance arrived, during his 1st heart attack at 52 years old. The doctor’s called it a “Widow Maker” and taking 2 Excedrin, kept him alive. I did not even know Excedrin contained aspirin. Nausea caused him to cut his gym workout short. Driving home, his jaw pain started. Thinking jaw pain could be a heart attack symptom, he still drove home. Sweaty from the gym, he went downstairs to shower before calling 911. After he got downstairs, the arm pain started. He popped 2 Excedrin and still took the shower. After*1 minute in the shower, he got out and called 911, naked!
After hearing his story, my medical mind, as a physical therapist, kept asking; If Excedrin was good, what is better? What do I have in my house right now? Only Low Dose aspirin at home, would that mean twice as many pills? I needed to take a deep dive into the most recent research. Here are my findings and advice.
Bottom-line: If there is even a chance that your crazy symptoms are a heart attack, the fastest way to get aspirin into your heart blood vessels is with Old Fashion, 325mg aspirin (1 pill) that is chewed for 30 seconds.
Alka-Seltzer also contains aspirin, however, it is 3 minutes slower then chewed aspirin according to a Texas Study. Normal swallowed aspirin took the longest, 12 minutes to reach the same measurable effectiveness, and these minutes count. Early intervention can limit your long-term damage. Coated Aspirin and Low Dose are designed to protect your lining of your esophagus and stomach, slowing down absorption, not great when fighting for a failing heart.
So, buy regular aspirin for $5, just in case. Don’t forget to check with your doctor for any life-threatening reason NOT to take ONE aspirin (steroids, already taking blood thinners, stomach ulcers or bleeding).
I hope that you and your loved ones never need to use this $5 bottle, but it feels good to “Be Prepared”.
Speed of Effectiveness †
1 Tablet/4 oz H20
Low Dose Aspirin
*Excedrin Extra Strength and Migraine only, Tension Headache Excedrin does not contain any aspirin.
† Feldman M, Cryer B. Aspirin absorption rates and platelet inhibition times with 325-mg buffered aspirin tablets (chewed or swallowed intact) and with buffered aspirin solution. Am J Cardiol. 1999 Aug 15;84(4):404-9. doi: 10.1016/s0002-9149(99)00324-0. PMID: 10468077.
‡ Enteric-coated aspirin tablet, which will act slowly even if chewed.
Francie Marzec, Physical Therapist